HEARING TIPS

Some Common Medications Can be The Cause of Hearing Loss

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start taking it is a normal thing to do. Can you expect to feel Nauseous or to get a dry mouth? A more serious side effect that can potentially happen is hearing loss. Medical specialists call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs lead to this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you watch out for and why?

A Little About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? There are three different places these drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Some drugs only cause tinnitus and others lead to loss of hearing. Tinnitus is a phantom noise people hear that usually presents as:

  • A windy sound
  • Thumping
  • Ringing
  • Popping

Normally if you quit using the medication the tinnitus will go away. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that may surprise you. Many of them you probably have in your medicine cabinet right now, and there’s a chance you take them before you go to bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you may better know as aspirin. The hearing problems induced by these drugs are usually correctable when you quit taking them.

Antibiotics rank a close second for common ototoxic medications. Some antibiotics are ototoxic but many aren’t. Some that aren’t which you may have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

As with the painkillers, the problem clears up when you quit taking the antibiotic. The standard list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Substances

Some diuretics can cause tinnitus, such as brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

Each and every time you drink your coffee in the morning, you are exposing your body to something that might make your ears ring. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of offenders.

  • Lidocaine
  • Prednisone
  • Amitriptyline

The prescribed amount should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus differ based on your ear health and which medication you get. Slightly annoying to completely incapacitating is the things you can generally be anticipating.

Be on guard for:

  • Poor balance
  • Tinnitus
  • Vomiting
  • Hearing loss on one or both sides
  • Difficulty walking
  • Blurring vision

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

Should you still take your medication even you notice the symptoms of ototoxicity. You always should take the medication your doctor recommends. Remember, usually the changes in your hearing or balance are short-term. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also schedule an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today